Kansas, 2019Winter Storm in Kansas, January 11 to 12, 2019
January 11 to 12, 2019 · NWS ICT · 5 events in 5 counties and zones
A strong storm system moved across the southern plains producing wintry type weather for much of Kansas. The worst of which was across portions of central Kansas where a few snow fall amounts were greater than 6 inches.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong storm system moved across the southern plains producing wintry type weather for much of Kansas. The worst of which was across portions of central Kansas where a few snow fall amounts were greater than 6 inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jan 11, 2:59 PM CST, 1 hour 46 minutes earlier.
Area forecast discussion, Jan 11, 2:59 PM CST, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
259 PM CST Fri Jan 11 2019
.SHORT TERM...(This evening through Monday night)
Issued at 259 PM CST Fri Jan 11 2019
Upper trof will move across the central/southern Plains tonight
across the Ozarks to the mid-Mississippi Valley during Saturday.
Deep moisture connection will continue ahead of the trof through
early tonight in concert with overall synoptic lift. Thermal
cooling along and north of the best frontogenetic band should
result in changeover to all snow across central Kansas after 00z
which will progress southward into south central Kansas by 12z. A
rather long duration of light snow accums with a window of
moderate accums with frontogenetic banding is expected in central
Kansas along/north of highway 56 overnight into Saturday morning.
This supports the going 3-5 inch totals with locally higher
amounts to around 6 inches possible. Some instability is progged
across portions of south central and southeast Kansas overnight
as some mid-level drying is suggested above 700mb, which could
result in a period of convective precip and thermal augmentation
to a quicker transition to mixed phase sleet/snow in northern
portions of southern Kansas. Some of this mixed phase convective
precip could linger into mid-morning Saturday across southeast
Kansas with better likelihood for snow accums along/north of
highway 54. Additional light accumulating snow should continue
further west across central and much of south central Kansas
Saturday morning before the deformation zone on the back side of
the departing upper trof lifts northeast of the area.
Rather benign weather is expected in the wake of the departing
upper trof/low for Sunday and Monday. A shortwave will try and
undercut the blocking high over the western CONUS and minor out
as it moves eastward toward the Plains. The yet realized snowfall
will affect temperatures, where some tweaking can be expected.
Darmofal
.LONG TERM...(Tuesday through Friday)
Issued at 259 PM CST Fri Jan 11 2019
A somewhat more progressive pattern aloft will develop during the
week with relatively weak, low amplitude waves moving across the
central CONUS. More interesting weather with potential Winter
weather impacts possible by next weekend as a western upper trof
is progged by the GFS/ECMWF to amplify across the Plains. This
system looks to be preceded by a cold air intrusion, so could be
more of an accumulating snow event for the entire area, though a
long way off yet.
KED
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1225 PM CST Fri Jan 11 2019
Conditions will continue to deteriorate this afternoon. All sites
will see IFR conditions throughout the period. LIFR conditions
expected at times mainly after 0z this evening in central and
south central KS. Widespread rain is occurring throughout the
area associated with a strong storm system moving through the
region. Rain is expected to changeover to snow as early as this
afternoon in central KS and this evening in south central and
southeast KS which will have impacts on visibilities.
KMB
&&
.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT 32 33 26 34 / 100 60 0 0
Hutchinson 30 32 24 33 / 100 70 0 0
Newton 30 32 24 33 / 100 70 0 0
ElDorado 32 33 26 33 / 100 60 0 0
Winfield-KWLD 33 35 27 35 / 100 40 0 0
Russell 28 30 20 32 / 100 80 0 0
Great Bend 28 30 20 33 / 100 80 0 0
Salina 30 32 23 33 / 100 90 0 10
McPherson 30 32 23 32 / 100 80 0 0
Coffeyville 34 36 29 36 / 100 70 20 0
Chanute 32 34 28 34 / 100 70 20 0
Iola 31 33 28 33 / 100 80 20 0
Parsons-KPPF 33 35 29 35 / 100 70 20 0
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 6 PM this evening to noon CST
Saturday for KSZ032-033-047>053-067-068-070>072.
&&
SHORT TERM...KED
LONG TERM...KED
AVIATION...KMB
Hazardous weather outlook, Jan 11, 3:57 PM CST, 48 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
357 PM CST Fri Jan 11 2019
KSZ032-033-047>053-067>072-082-083-091>096-098>100-122200-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
357 PM CST Fri Jan 11 2019
This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.
.DAY ONE...Tonight
Accumulating snowfall of 2 to 5 inches is expected tonight into
Saturday morning across central Kansas and portions of south
central and southeast Kansas. Snow is most likely to impact travel
for locations generally along and north of a Hutchinson to Newton to
Eureka to Iola line. Refer to the Winter Weather Advisory for
details.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Snow will end across the area by early Saturday afternoon. Some
travel impacts can be expected mainly before noon.
Water levels on the Cow Creek are expected to rise from Lyons to
Hutchinson over the weekend into early next week. However no
flooding is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated tonight. However reports of
snow and snow amounts are greatly appreciated.
&&
For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/
Winter Storm, Lincoln
- When
- January 11, 4:45 PM CST to January 12, 11:37 AM CST
- Where
- Lincoln forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.045, -98.208 (the zone’s center; the record gives no point)
Snow fall amounts across the far west sections of the county were around 6 inches in depth. Elsewhere had a wide range of 1 to 4 inches.
Winter Storm, Russell
- When
- January 11, 4:45 PM CST to January 12, 11:37 AM CST
- Where
- Russell forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 38.915, -98.762 (the zone’s center; the record gives no point)
A wide range of snow fall amounts were reported across the county. The majority were in a 1-4 inch range. However, a 6 inch report was noted at Russell and an 8 inch report came in near Lucas.
Winter Storm, Ellsworth
- When
- January 11, 5:00 PM CST to January 12, 11:37 AM CST
- Where
- Ellsworth forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 38.697, -98.205 (the zone’s center; the record gives no point)
A wide range of snow fell across the county with the majority of amounts between 1 and 4 inches. However, a 7.5 inch report came in from the Holyrood area.
Winter Storm, McPherson
- When
- January 11, 5:15 PM CST to January 12, 11:37 AM CST
- Where
- McPherson forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 38.392, -97.648 (the zone’s center; the record gives no point)
Most reports across the county were in a 1-4 range. However, a 6 inch report was noted in the far NW corner of the county.
Winter Storm, Barton
- When
- January 11, 8:25 PM CST to January 12, 11:37 AM CST
- Where
- Barton forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 38.479, -98.756 (the zone’s center; the record gives no point)
Most snow amounts were in a 1 to 4 inch range. However, to the east of Galatia, a 6 inch report was received.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in Hawaii, January 11 to 16, 20194 deaths · 12 events
- Winter Storm in Missouri, January 11 to 12, 20193 deaths · 37 events
- Ice Storm and Winter Storm in Missouri, January 11 to 12, 20192 injured · 14 events
- Heavy Snow in Illinois, January 11 to 13, 201930 events
- Heavy Snow in Missouri, January 11 to 13, 201926 events
- Heavy Snow in Indiana, January 11 to 13, 201924 events
- Heavy Snow and Winter Weather in Illinois, January 11 to 12, 201919 events
- Heavy Snow in Illinois, January 11 to 13, 201917 events
- Winter Storm in Iowa, January 11 to 12, 201917 events
- Winter Weather in Colorado, January 11 to 12, 201914 events
- Winter Weather in Kentucky, January 11 to 12, 201913 events
- Winter Storm in Iowa, January 11 to 13, 201913 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 800652, 800655, 800653, 800656, 800657.